Georgia, 2020

Flood in Georgia, February 20 to 29, 2020

February 20 to 29, 2020 · NWS CHS · 1 event in 1 county or zone

Periods of low to moderate rainfall from several low pressure systems tracking over Southeast Georgia during early to mid February eventually led to an extended period of areal flooding across much of Screven County while waters were slow to runoff or recede.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Periods of low to moderate rainfall from several low pressure systems tracking over Southeast Georgia during early to mid February eventually led to an extended period of areal flooding across much of Screven County while waters were slow to runoff or recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 19, 9:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 19, 9:29 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
929 PM EST Wed Feb 19 2020

.SYNOPSIS...
A cold front still stall to the south overnight. Low pressure
will develop along the front and then lift northeast off the
coast through Thursday. Cold high pressure will build in Friday
through the weekend. Another storm system will impact the area
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The forecast is pretty much on track and only required some
minor adjustments. The cold front is now well to the south, but
a secondary surge is working steadily southwest as high pressure
builds in from the north. This surge is showing up nicely on
KCLX reflectivity data as a fine line passing the Savannah
River.

Dry conditions will prevail for much of the night before
rain chances rapidly increase from west-east closer to daybreak
in response to strengthening isentropic assent in the vicinity
of a sharpening 850 hPa front, which is currently taking shape
across Texas into the lower Mississippi Valley. By daybreak,
rain chances will range from 90-100% across far interior
Southeast Georgia near Millen-Metter-Sylvania and Statesboro to
near 60% in the Beaufort area with probabilities diminishing to
20-30% north and south of that line.

Temperatures will slowly fall through the night and will likely
continue to do so into the day Thursday as diabatic cooling
takes place. The low temperatures during the 6pm-8am night time
period will range from the mid 40s inland to the upper 40s/lower
50s at the coast, but again, temperatures could easily be
cooler or remain steady thereafter for many areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The front will remain stalled south of the area on Thursday.
Meanwhile, a continual stream of upper shortwaves will move
through, causing surface low pressure to develop off the GA/SC
coast. Widespread isentropic ascent will overspread the area
Thursday morning and continue through Thursday evening. Pockets
of heavier rain are possible Thursday afternoon into early
evening when the right entrance region of a 180 kt jet streak
moves over the area. Higher rainfall totals are expected in
southern SC where the strongest upper forcing will exist, though
we expect widespread rainfall in all zones. Storm total
rainfall is forecast to range from 1-2" through Thursday
evening. Cold air advection, evaporational cooling, and a lack
of sunshine will keep temperatures in the 40s for most locations
Thursday.

Models show fairly strong NVA moving in late Thursday evening
while cold, dry high pressure pushes in at the surface. Most of
the moisture should be stripped out of the dendritic growth zone
(DGZ) by 06Z Friday and the advent of NVA should preclude much
additional precipitation. There remains a small window between
midnight and 6am Friday where a few snow flurries could occur
over northern portions of the Charleston Tri-County area if the
sub-freezing profile overlaps with some lingering moisture.
Accumulations are not expected.

Cold, dry high pressure will then overspread the region Friday
through Saturday. Friday will be cold and breezy with highs
only in the 40s. A hard freeze is in store Friday night with
lows in the mid/upper 20s away from the coast. Saturday should
be a bit warmer as the airmass modifies, allowing temps to climb
into the mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will slide into the Atlantic on Sunday, as the next
low pressure system lifts out of the Southern Plains. The low is
forecast to impact the area early next week. While models aren't in
the best agreement regarding details, it appears the best chance of
rain will occur on Monday. Temperatures are expected to be near to
above normal.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
KCHS: Cigs have recovered to MVFR threshold and should remain
there for much of the night before dropping back into IFR/LIFR
territory after daybreak as rain moves in from the west. Rain
will steadily intensify through the morning, peaking during the
afternoon. Vsbys are expected to drop to 4SM by 15-16z, then
drop to 2SM by early afternoon. It is very possible vsbys and
cigs will drop below alternate minimums.

KSAV: One last band of mainly light rain will push through the
terminal through 01z, but should amount to too much. IFR cigs
will return shortly and will prevail through about 06-07z before
increasing back to the MVFR as a cold front drops farther to the
south. MVFR cigs will then linger through sunrise, then drop
back to IFR by mid-morning as light rains move in from the west.
The axis of heaviest rainfall is expected to remain to the north
of the terminal, but still expect vsbys to drop as low as 3-4SM
during the mid-late afternoon.

Extended Aviation Outlook: Flight restrictions likely through
Thursday night, mainly due to low ceilings and rain. Gusty
northeast winds are expected Thursday afternoon through Friday.
VFR is expected over the weekend.

&&

.MARINE...
Tonight: A cold front across the SC waters will continue to
shift southward through the northern GA Atlantic waters with
winds/seas increasing due to the rising pressures from the
north. Small Craft Advisories are in effect for all waters.

Thursday through Monday: Marine conditions will steadily
deteriorate on Thursday as the gradient tightens and low
pressure develops offshore. We now have Gale Warnings for the
Charleston nearshore and GA offshore waters from late Thursday
afternoon through Friday afternoon. Elsewhere, solid Small Craft
Advisory conditions are expected, likely continuing well into
Saturday.

A low pressure system is expected impact the area early next
week, with another round of advisories possible.

&&

.TIDES/COASTAL FLOODING...
Increasing northeast winds could result in minor coastal
flooding with the morning high tides beginning Thursday morning,
especially along the SC coast.

&&

.EQUIPMENT...
WFO Charleston will release special 3-hourly soundings Thursday
in support of weather weather operations across the Carolinas
and the NASA IMPACTS winter storm project. Soundings are
scheduled for 20/18z, 20/21z, 21/00z and 21/03z.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 7 PM EST Friday for AMZ330.
     Small Craft Advisory until 1 PM EST Saturday for AMZ352-354.
     Small Craft Advisory until 3 PM EST Thursday for AMZ350.
     Gale Warning from 3 PM Thursday to 4 PM EST Friday for AMZ350.
     Small Craft Advisory until 5 PM EST Thursday for AMZ374.
     Gale Warning from 5 PM Thursday to 10 PM EST Friday for AMZ374.

&&
Hazardous weather outlook, Feb 19, 9:20 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
920 PM EST Wed Feb 19 2020

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047-051-052-210230-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
Coastal Jasper-Tidal Berkeley-
920 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-210230-
Waters from South Santee River to Edisto Beach SC out 20 NM-
920 PM EST Wed Feb 19 2020

...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 4 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-352-354-210230-
Charleston Harbor-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
920 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales: Gale force winds could develop across the coastal waters
Thursday night and continue into Friday afternoon. A Gale Watch or
Warning could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-210230-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
920 PM EST Wed Feb 19 2020

...GALE WARNING IN EFFECT FROM 5 PM THURSDAY TO 10 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-210230-
Inland Berkeley-
920 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lake Winds: Strong winds are expected Thursday into Friday and a
Lake Wind Advisory could be needed for Lake Moultrie.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>050-210230-
Beaufort-Coastal Colleton-Charleston-
920 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor saltwater flooding is possible with the
morning high tides Thursday through Sunday. Coastal Flood Advisories
could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Screven

When
February 20, 12:00 AM EST to February 29, 11:59 PM EST
Where
Screven County, 5.67 mi NNE of Mears to 5.64 mi SE of Mears
Cause
Heavy Rain
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
33.028, -81.551

Emergency management and media news outlets reported widespread flooding due to previous rainfall occurring earlier in the month and being slow to recede or runoff into rivers and waterways. Approximately 80 dirt roads throughout Screven County had some type of rut damage with 17 of them closed due to safety conditions or roads remaining inundated with slowly building or receding waters. Several dirt roads were considered washed-out due to underrunning pipe systems or waterways causing roads to fail after being submerged in water for an extended period of time. Road closures caused Screven County schools to be shut down while some residents could not return to their homes. Monetary amount of damage has been estimated based on the number of roads affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878836.